Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Morristown, TN

August 11, 2001Unicoi County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 11, 2001, 5:35 PM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 5:35 PM EDT (21:35 UTC)
Expired
Aug 11, 2001, 8:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 112137
FFWMRX
TNC171-120030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE

* UNTIL 830 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR ERWIN.  THE THUNDERSTORM
  PRODUCING THE FLASH FLOOD WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ERWIN...BANNER HILL...UNICOI... AND LIMESTONE COVE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO 3 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL  
INCH OF RAIN IS EXPECTED OVER THE NEXT HOUR.

DURING THE PAST HOUR LOCAL LAW ENFORCEMENT REPORTED SMALL STREAMS 
AROUND BANKFULL IN UNICOI COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS... AND COUNTRY ROADS. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. THE HEAVY 
RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF 
FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS.

$$

LAT...LON 3614 8254 3603 8236 3617 8222 3625 8234

RBP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT AUG 11 2001

MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE BIG PICTURE.
APPEARS WEAK FRONTAL BOUNDARY MAY FINALLY SAG INTO OUR AREA BY
SUNDAY EVENING.  PLENTY OF MOISTURE STILL OVER THE AREA AS
PRECIPITABLE WATER VALUES STILL GENERALLY AROUND 1.75 INCHES.
WITH NO SIGNIFICANT FORCING TONIGHT...WILL UNDERCUT MOS POPS AND JUST
GO WITH A CHANCE. WILL GO LIKELY ON SUNDAY AS FRONT APPROACHES.
CHANCE POPS LOOK OK FOR SUNDAY NIGHT AND MONDAY.  FRONTAL BOUNDARY
MAY MAKE IT SOUTH AND EAST OF OUR FORECAST AREA MONDAY...BUT LOW
LEVEL DRYING WILL BE HARD TO COME BY.

WILL GENERALLY USE A BLEND OF GUIDANCE TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  87  72  87 /  50  60  40  40
TYS   71  85  71  85 /  50  60  40  40
TRI   69  83  68  83 /  40  60  40  40
OQT   71  86  71  86 /  50  60  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 11, 3:15 PM EDT, 2 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT AUG 11 2001

...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING
THROUGH SUNDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA
AND SOUTHWEST NORTH CAROLINA...

A MOIST...TROPICAL AIRMASS WILL REMAIN OVER THE AREA THROUGH
SUNDAY.  AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD
FRONT FROM THE OHIO VALLEY WILL HELP TO TRIGGER THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:29 PM EDTSevere Thunderstorm WarningMRXHamblen46 min

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.